As I was writing College Basic Training: strengthen your mind and body to leap any college hurdle I learned teens and young adults from all socioeconomic backgrounds and education are trying drugs without knowing anything about them. Don't assume your kids are immune to this epidemic. It's important that you are aware, so you can open the lines of communication. In the excerpt below, I am speaking specifically about ecstasy because I don't think parents are aware of how commonly used this dangerous drug is.
“Molly”: she sounds sweet, but she’s deadly.
Most of you are familiar with the drug called “Ecstasy” or “Molly.” We are talking about the drug MDMA or methylenedioxy-methylamphetamine. It’s a synthetic, psychoactive drug that creates feelings of euphoria, higher energy, empathy toward others, and distortions in sensory and time perception.
Symptoms of an overdose of MDMA are high heart rate, high respiratory rate, and high blood pressure. These symptoms are hard to detect in nightclubs or concert halls, where the drug is often used. The drug causes a surge of serotonin, creating heightened mood. However, the aftereffects may include very negative feelings of confusion, depression, sleep problems, drug craving and anxiety.
The use of MDMA can result in failure of the liver, kidney or cardiovascular systems and even death. Moreover, the drug is often distributed after it has been combined with other unknown drugs or substances that may themselves be very harmful. Even worse results occur when these combinations are mixed with alcohol or marijuana. Bottom line: MDMA is deadly.
The number of emergency room visits resulting from the use of MDMA has skyrocketed, and the death rate is continuing to rise. Any death from an overdose is a tragedy, but a young person dying from a one-time drug experiment is an unthinkable horror.
Susan M. Jensen: College Basic Training
Source: National Institute on Drug Abuse